Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 157, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 6:51 PM EDT for Columbus County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 18, 2000, 7:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:35 PM EDT | Thunderstorm Wind 60 E | Whiteville, NC | Trees down across a road in Whiteville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
311 WUUS52 KILM 182251 SVRILM NCC047-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 651 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 745 PM EDT * AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS OVER EVERGREEN...OR ABOUT 15 MILES WEST OF WHITEVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHADBOURN AT 700 PM EDT TABOR CITY AT 705 PM EDT IRON HILL AT 715 PM EDT WHITEVILLE AT 720 PM EDT NAKINA AT 735 PM EDT OLD DOCK AT 740 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ DRH/CRM .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 2:27 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 227 PM EDT FRI AUG 18 2000 SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE AIRMASS. AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO HANG AROUND REST OF WEEKEND. CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD. PRELIM CCF: ILM BB 072/087 068/085 068 30610 FLO BB 072/089 067/086 067 30700 MYR BB 073/086 069/084 068 30610 .ILM...NONE. PJN/TRA
In the hours before
Local storm report, Aug 18, 5:17 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
517 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM MCCOLL SC 1.75 INCH HAIL
08/18/00 MARLBORO REPORTED BY MARLBORO
911
DRHLocal storm report, Aug 18, 6:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
612 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 6 NE CLIO SC .75 INCH HAIL
08/18/00 MARLBORO TRAINED SPOTTER REPORTED
HAIL REPORTED ON HIGHWAY 83
ON MARLBORO SC AND ROBESON
NC COUNTY LINE
0605 PM LUMBER BRIDGE NC .75 INCH HAIL
08/18/00 ROBESON
DRHLocal storm report, Aug 18, 6:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
632 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM FAIRMONT NC WIND DAMAGE
08/18/00 ROBESON TRAINED SPOTTER REPORTED
LARGE TREE BLOWN DOWN
DRHLocal storm report, Aug 18, 6:39 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
639 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM BLENHEIM SC 1.00 INCH HAIL
08/18/00 MARLBORO TMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:09 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 66 min |
| Aug 18, 6:15 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 30 min |
| Aug 18, 6:28 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 62 min |
| Aug 18, 6:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 61 min |
| Aug 18, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.